High Wind, Guadalupe Mountains of Culberson County
- When
- January 26, 1:39 PM MST to 1:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
An upper level trough brought strong mid level winds across the Guadalupe Mountains. Warm temperatures resulted in mixing through the mid layer and high winds impacted the region mostly during the afternoon hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough brought strong mid level winds across the Guadalupe Mountains. Warm temperatures resulted in mixing through the mid layer and high winds impacted the region mostly during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 26, 1:24 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CST MON JAN 26 2009
.DISCUSSION...
ARCTIC AIRMASS IS BISECTING CWFA WITH LEADING EDGE W OF
TAT...HOB..TO NEAR MAF..TO S OF BPG. NAM12 SEEMS TO HAVE BEST
HANDLE AND HAS BEEN FAIRLY CONSISTENT WRT AIRMASS LAST SEVERAL
RUNS. AIRMASS OF COURSE IS SHALLOW (SEE LBB VWP) AND MODEST LLJ
WILL OVERRUN ARCTIC AIR E OF A LINE FROM NEAR GAIL...TO
MIDLAND...TO CRANE...TO BAKERSFIELD TONIGHT AND LIGHT PRECIP WILL
BE POSSIBLE THERE. SUB FREEZING TEMPS MAY BE AS FAR S AS
BAKERSFIELD BY 12Z TUE SO FREEZING LIGHT PRECIP IS ALSO POSSIBLE.
ATTP LOOKS LIKE MSTR/LIFT WILL BE PRIMARILY CONFINED TO SHALLOW
LAYER BTWN 880-830MB AND ZL-/FZFG SEEM THE MOST LIKELY. ATTP WILL
OPT TO ISSUE A SPS HIGHLIGHTING LIGHT ICE ACCUMULATIONS ON EXPOSED
OBJECTS BY 18Z TUE MAINLY E OF LINE MENTIONED ABOVE. MODELS
INDICATE GENERAL LIFT TUE WITHIN SW MID LEVEL FLOW...BUT 3H JET
REMAINS N SO MENTION OF ZR- MAY BE OVERDONE DURING THE AFTERNOON
TUE. ARCTIC AIR WILL REMAIN IN PLACE ACRS MUCH OF THE PB THOUGH
AND HIGH TEMPS N OF THE PECOS RIVER WILL STRUGGLE TO GET ABOVE
FREEZING. MID LEVEL TROF AXIS WILL APPROACH TUE EVENING AND INTO
EARLY WED MORNING AND AFOREMENTIONED JET WILL BE FARTHER S. THIS
WILL INCREASE LIFT AS ENTRANCE REGION OF JET WILL BE INVOF TRANS
PECOS. THIS WILL FAVOR PRECIP MAINLY IN THE FORM OF -FZRA AND -RA
FROM CNTRL PB TO DAVIS MTNS...RESPECTIVELY...AND AFTER 00Z WED.
THE FCST SOUNDINGS AREN/T QUITE AS MOIST AS ONE WOULD THINK BASED ON
MODEL QPF FCST. ATTP WILL TEND TO FOCUS POPS FARTHER S INTO THE
LOWER TRANS PECOS AND DECREASE POPS A LITTLE IN THE NW CWFA WHERE
LIFT WILL HAVE PASSED BY 12Z WED. WILL AGAIN SIDE WITH COLDER
NAM12 TEMPS WED MORNING WITH SOME FREEZING FG AND MIX -RA/FZRA
STILL ACRS FAR SRN PB/LOWER TRANS PECOS. QPF AMOUNTS EXPECTED TO
BE LIGHT AND HAVE KEPT POPS IN THE SCT CATEGORY...THEREFORE WILL
NOT ISSUE A WATCH. STILL THERE MAY BE SOME LIGHT ICE ACCUMULATIONS
AND WILL MENTION IN SPS ALSO. NOTICEABLY WARMER INTO WED AFTERNOON
WITH ANOTHER COLD FRONT THUR AS SHRTWV TROF PASSES IN NW MID LEVEL
FLOW. SLIGHT WARM-UP INTO FRI UNDERNEATH CONTINUED NW MID LEVEL
FLOW. WINDS WILL INCREASE SAT AS LEE TROF FORMS WITH SHRTWV TROF
PASSING. TEMPS WILL ALSO INCREASE SUBSTANTIALLY WITH 85H THERMAL
RIDGE. FRONT WILL THEN PASS LATER SUNDAY AS MID LEVEL TROF AXIS
MOVES E...SO COOLER MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 25 29 22 58 / 10 20 30 10
CARLSBAD NM 34 47 25 61 / 10 10 10 0
DRYDEN TX 46 46 35 63 / 10 10 40 10
FORT STOCKTON TX 35 41 28 64 / 10 10 40 10
GUADALUPE PASS TX 39 50 26 57 / 0 10 10 0
HOBBS NM 26 38 24 59 / 10 10 10 0
MARFA TX 41 65 32 58 / 10 10 40 10
MIDLAND INTL AIRPORT TX 26 30 22 57 / 10 10 30 10
ODESSA TX 26 30 22 59 / 10 10 30 10
WINK TX 30 36 26 66 / 10 10 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CST MON JAN 26 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271230- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CST MON JAN 26 2009 /1231 PM MST MON JAN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FREEZING DRIZZLE AND FREEZING FOG WILL IMPACT THE LEA COUNTY PLAINS AND THE PERMIAN BASIN NORTH AND EAST OF THE PECOS RIVER TONIGHT. VISIBILITIES WILL DROP BELOW A MILE IN LOCATIONS. AREAS OF FOG WILL IMPACT THE EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS AND THE TRANS PECOS LATE TONIGHT. VISIBILITIES WILL DROP BELOW A MILE IN LOCATIONS. SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60 MPH CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. A HIGH WIND WARNING IS NOW IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PATCHY FREEZING DRIZZLE AND FREEZING FOG WILL IMPACT THE LEA COUNTY PLAINS AND THE PERMIAN BASIN NORTH AND EAST OF THE PECOS RIVER TUESDAY...ESPECIALLY TUESDAY MORNING. AREAS OF FOG...LOCALLY DENSE IN THE MORNING...WILL IMPACT THE EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS AND THE TRANS PECOS TUESDAY...ESPECIALLY TUESDAY MORNING. VISIBILITIES WILL DROP BELOW A MILE IN LOCATIONS. PATCHY FREEZING FOG AND OR LIGHT FREEZING RAIN MAY IMPACT THE PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152000.